Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 12 (2016), 052, 23 pages      arXiv:1602.07375
Contribution to the Special Issue on Orthogonal Polynomials, Special Functions and Applications

Hypergeometric Differential Equation and New Identities for the Coefficients of Nørlund and Bühring

Dmitrii Karp ab and Elena Prilepkina ab
a) Far Eastern Federal University, 8 Sukhanova Str., Vladivostok, 690950, Russia
b) Institute of Applied Mathematics, Far Eastern Branch of the Russian Academy of Sciences, 7 Radio Str., Vladivostok, 690041, Russia

Received February 25, 2016, in final form May 15, 2016; Published online May 21, 2016

The fundamental set of solutions of the generalized hypergeometric differential equation in the neighborhood of unity has been built by Nørlund in 1955. The behavior of the generalized hypergeometric function in the neighborhood of unity has been described in the beginning of 1990s by Bühring, Srivastava and Saigo. In the first part of this paper we review their results rewriting them in terms of Meijer's $G$-function and explaining the interconnections between them. In the second part we present new formulas and identities for the coefficients that appear in the expansions of Meijer's $G$-function and generalized hypergeometric function around unity. Particular cases of these identities include known and new relations for Thomae's hypergeometric function and forgotten Hermite's identity for the sine function.

Key words: generalized hypergeometric function; hypergeometric differential equation; Meijer's $G$-function; Bernoulli polynomials; Nørlund's coefficients; Bühring's coefficients.

pdf (519 kb)   tex (33 kb)


  1. Akemann G., Ipsen J.R., Kieburg M., Products of rectangular random matrices: singular values and progressive scattering, Phys. Rev. E 88 (2013), 052118, 13 pages, arXiv:1307.7560.
  2. Andrews G.E., Askey R., Roy R., Special functions, Encyclopedia of Mathematics and its Applications, Vol. 71, Cambridge University Press, Cambridge, 1999.
  3. Askey R.A., Olde Daalhuis A.B., Generalized hypergeometric functions and Meijer $G$-function, in NIST Handbook of Mathematical Functions, Editors F.W.J. Olver, D.W. Lozier, R.F. Boisvert, C.W. Clark, U.S. Department of Commerce, National Institute of Standards and Technology, Washington, DC, Cambridge University Press, Cambridge, 2010, Chapter 16, 403-418, available at
  4. Beals R., Szmigielski J., Meijer $G$-functions: a gentle introduction, Notices Amer. Math. Soc. 60 (2013), 866-872.
  5. Beukers F., Heckman G., Monodromy for the hypergeometric function ${}_nF_{n-1}$, Invent. Math. 95 (1989), 325-354.
  6. Braaksma B.L.J., Asymptotic expansions and analytic continuations for a class of Barnes-integrals, Compositio Math. 15 (1964), 239-341.
  7. Bühring W., The behavior at unit argument of the hypergeometric function ${}_3F_2$, SIAM J. Math. Anal. 18 (1987), 1227-1234.
  8. Bühring W., Generalized hypergeometric functions at unit argument, Proc. Amer. Math. Soc. 114 (1992), 145-153.
  9. Bühring W., Transformation formulas for terminating Saalschützian hypergeometric series of unit argument, J. Appl. Math. Stochastic Anal. 8 (1995), 189-194.
  10. Bühring W., Srivastava H.M., Analytic continuation of the generalized hypergeometric series near unit argument with emphasis on the zero-balanced series, in Approximation Theory and Applications, Hadronic Press, Palm Harbor, FL, 1998, 17-35, math.CA/0102032.
  11. Chamayou J.F., Letac G., Additive properties of the Dufresne laws and their multivariate extension, J. Theoret. Probab. 12 (1999), 1045-1066.
  12. Coelho C.A., Arnold B.C., Instances of the product of independent beta random variables and of the Meijer $G$ and Fox $H$ functions with finite representations, AIP Conf. Proc. 1479 (2012), 1133-1137.
  13. Consul P.C., The exact distributions of likelihood criteria for different hypotheses, in Multivariate Analysis, II (Proc. Second Internat. Sympos., Dayton, Ohio, 1968), Editor P.R. Krishnaian, Academic Press, New York, 1969, 171-181.
  14. Davis A.W., On the differential equation for Meijer's $G^{p,0}_{p,p}$ function, and further tables of Wilks's likelihood ratio criterion, Biometrika 66 (1979), 519-531.
  15. Dufresne D., $G$ distributions and the beta-gamma algebra, Electron. J. Probab. 15 (2010), no. 71, 2163-2199.
  16. Dunkl C.F., Products of beta distributed random variables, arXiv:1304.6671.
  17. Erdélyi A., Magnus W., Oberhettinger F., Tricomi F.G., Higher transcendental functions, Vol. I, McGraw-Hill Book Company, Inc., New York - Toronto - London, 1953.
  18. Feng R., Kuznetsov A., Yang F., New identies for finite sums of products of generalized hypergeometric functions, arXiv:1512.01121.
  19. Gosper R.W., Ismail M.E.H., Zhang R., On some strange summation formulas, Illinois J. Math. 37 (1993), 240-277.
  20. Hermite C., Sur une identité trigonométrique, Nouv. Ann. Mat. 4 (1885), 57-59.
  21. Johnson W.P., Trigonometric identities à la Hermite, Amer. Math. Monthly 117 (2010), 311-327.
  22. Kalinin V.M., Special functions and limit properties of probability distributions. I, Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 13 (1969), 5-137.
  23. Karp D.B., Prilepkina E.G., Completely monotonic gamma ratio and infinitely divisible $H$-function of Fox, Comput. Methods Funct. Theory 16 (2016), 135-153, arXiv:1501.05388.
  24. Karp D.B., Prilepkina E.G., Some new facts around the delta neutral $H$ function of Fox, arXiv:1511.06612.
  25. Kilbas A.A., Saigo M., $H$-transforms. Theory and applications, Analytical Methods and Special Functions, Vol. 9, Chapman & Hall/CRC, Boca Raton, FL, 2004.
  26. Marichev O.I., On the representation of Meijer's $G$-function in the vicinity of singular unity, in Complex Analysis and Applications '81 (Varna, 1981), Publ. House Bulgar. Acad. Sci., Sofia, 1984, 383-398.
  27. Marichev O.I., Kalla S.L., Behaviour of hypergeometric function ${}_pF_{p-1}(z)$ in the vicinity of unity, Rev. Técn. Fac. Ingr. Univ. Zulia 7 (1984), no. 2, 1-8.
  28. Mathai A.M., A review of the different techniques used for deriving the exact distributions of multivariate test criteria, Sankhyā Ser. A 35 (1973), 39-60.
  29. Mathai A.M., Extensions of Wilks' integral equations and distributions of test statistics, Ann. Inst. Statist. Math. 36 (1984), 271-288.
  30. Meijer C.S., On the $G$-function, I-VIII, Nederl. Akad. Wetensch. Proc. Ser. A. 49 (1946), 227-237, 344-356, 457-469, 632-641, 765-772, 936-943, 1063-1072, 1165-1175.
  31. Meijer $G$-functions, Wolfram Functions Site,
  32. Nair U.S., The application of the moment function in the study of distribution laws in statistics, Biometrika 30 (1939), 274-294.
  33. Nørlund N.E., Hypergeometric functions, Acta Math. 94 (1955), 289-349.
  34. Nörlund N.E., Sur les valeurs asymptotiques des nombres et des polynômes de Bernoulli, Rend. Circ. Mat. Palermo 10 (1961), 27-44.
  35. Paris R.B., Kaminski D., Asymptotics and Mellin-Barnes integrals, Encyclopedia of Mathematics and its Applications, Vol. 85, Cambridge University Press, Cambridge, 2001.
  36. Prudnikov A.P., Brychkov Y.A., Marichev O.I., Integrals and series. Vol. 3. More special functions, Gordon and Breach Science Publishers, New York, 1990.
  37. Saigo M., Srivastava H.M., The behavior of the zero-balanced hypergeometric series ${}_pF_{p-1}$ near the boundary of its convergence region, Proc. Amer. Math. Soc. 110 (1990), 71-76.
  38. Scheidegger F., Analytic continuation of hypergeometric functions in the resonant case, arXiv:1602.01384.
  39. Springer M.D., Thompson W.E., The distribution of products of beta, gamma and Gaussian random variables, SIAM J. Appl. Math. 18 (1970), 721-737.
  40. Tang J., Gupta A.K., On the distribution of the product of independent beta random variables, Statist. Probab. Lett. 2 (1984), 165-168.
  41. Tang J., Gupta A.K., Exact distribution of certain general test statistics in multivariate analysis, Austral. J. Statist. 28 (1986), 107-114.
  42. Thomae J., Ueber die höheren hypergeometrischen Reihen, insbesondere über die Reihe: $1+\frac{{a_0 a_{1}a_2}}{{1.b_1b_2}}x + \frac{{a_0(a_0+1)a_1(a_1+1)a_2(a_2+1)}}{{1.2.b_1(b_1+1)b_2(b_2+1)}}x^2 + \cdots$, Math. Ann. 2 (1870), 427-444.
  43. Whittaker E.T., Watson G.N., A course of modern analysis. An introduction to the general theory of infinite processes and of analytic functions; with an account of the principal transcendental functions, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1996.
  44. Wilks S.S., Certain generalizations in the analysis of variance, Biometrika 24 (1932), 471-494.

Previous article  Next article   Contents of Volume 12 (2016)